Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 26, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 2, 2022, 8:38 AM CDT for Fayette County, Illinois. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2022, 8:38 AM CDT (13:38 UTC)
- Expired
- Aug 2, 2022, 9:58 AM CDT
- In force
- 80 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Fayette County, IL
The radar
The Evansville,IN radar (KVWX), 122 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.6 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -405 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463
WGUS53 KLSX 021338
FFWLSX
ILC051-021630-
/O.NEW.KLSX.FF.W.0026.220802T1338Z-220802T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
838 AM CDT Tue Aug 2 2022
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Northeastern Fayette County in south central Illinois...
* Until 1130 AM CDT.
* At 838 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
St. Elmo, Farina, Wrights Corner, La Clede and St. James.
This includes the following highways...
Interstate 70 in Illinois near exit 76.
Interstate 57 in Illinois near exit 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3882 8880 3922 8903 3922 8881 3891 8881
3891 8869 3883 8870
FLASH FLOOD...RADAR INDICATED
$$
191 follow-up statement
619
WGUS73 KLSX 021458
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
958 AM CDT Tue Aug 2 2022
ILC051-021508-
/O.CAN.KLSX.FF.W.0026.000000T0000Z-220802T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette IL-
958 AM CDT Tue Aug 2 2022
...FLASH FLOOD WARNING FOR NORTHEASTERN FAYETTE COUNTY HAS BEEN
REPLACED WITH A FLOOD WARNING...
LAT...LON 3882 8880 3922 8903 3922 8881 3891 8881
3891 8869 3883 8870
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 6:34 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 2, 6:34 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
634 AM CDT Tue Aug 2 2022
.SHORT TERM... (Through Wednesday Night)
Issued at 438 AM CDT Tue Aug 2 2022
A warm and humid airmass remains over the Mid Mississippi Valley
this morning. The weak front which moved into northern Missouri and
central Illinois yesterday stalled last night and is beginning to
drift back to the north as a warm front this morning. The southeast
end of the front has been the slowest to move as it's being
continually reinforced by ongoing convection, but I expect it will
begin moving later this morning as the convection finally
dissipates. This will put the entire area into warm south-southwest
flow today. There is some convection over southern Iowa this
morning which will likely spread some mid/high level clouds
southeast across our forecast area, but I expect these clouds will
thin and dissipate this morning, leaving us with a partly to mostly
sunny sky. Between the warm airmass already in place, and strong
insolation and southerly flow, I expect temperatures will be at
least as warm today as they were on Monday, if not a degree or two
warmer in spots. Heat index values across the majority of the area
were 105+ on Monday (with the exception of some of northeast
Missouri and west central Illinois). Dew point temperatures may be
a bit lower in spots today, particularly over the eastern Ozarks
where drought conditions linger, and downstream into east central
Missouri, but the slightly warmer temperatures will likely balance
the less humid air to produce heat index values in excess of 105
degrees again today. Additionally, with the warm southwest flow
over the entire area, temperatures should be warm enough in
northeast Missouri and west central Illinois to push the the heat
index to around 105 today, so we've extended the heat advisory to
include these areas today.
Most deterministic guidance is showing some isolated QPF this
afternoon across parts of the area, mainly along and south of I-44.
Interestingly, only a couple of the CAMs develop convection in this
area today, and they're usually the most bullish with respect to
developing storms. Forecast soundings show little if any cap over
central/south central Missouri this afternoon...though I'm uncertain
what the trigger will be. That said, differential heating due to
orography across the Ozarks has often been a trigger for isolated
storms when there was nothing else, so slight chance PoPs down there
look appropriate. Any convection that forms over the Ozarks late this
afternoon should dissipate by early evening.
The next upstream short wave will dip into the Mississippi Valley on
Wednesday. Deterministic guidance continues to hint that this wave
will be somewhat sharper than the last one, and it should push a
stronger cold front further south into Missouri and Illinois.
Guidance is in pretty good agreement that the front will not make it
into northern Missouri and west central Illinois until after 00Z
Thursday, therefore Wednesday should be another hot and humid day
ahead of it. Dew points will pool ahead of the front Wednesday
afternoon, which could push heat index values higher than either
today's or Monday's. There is some uncertainty with respect to the
heat though: several models develop convection well out ahead of the
front on Wednesday afternoon. The triggering mechanism may be the
short wave, which starts outrunning the surface boundary Wednesday
afternoon. However, forecast soundings show a fairly stout capping
inversion ahead of the front during the afternoon. The potential
public health impacts of 105+ heat index values outweigh the
uncertainty that it won't get that hot due to afternoon storms in my
opinion, so the Heat Advisory will continue for all areas through
Wednesday afternoon.
Strong instability ahead of the front during the afternoon and
evening should weaken by 03-06Z Thursday. Until then, 3000+ J/Kg
MLCAPE is being forecast by the GFS, and forecast soundings show a
good inverted V signature. Therefore strong downdraft winds could
produce wind gusts of 50-60 mph for a few hours once storms develop.
The synoptic front will slow Wednesday night into early Thursday
morning. GEFS/NAEFS and ECENS continue to show 95th+ percentile p-
wats and elevated moisture transport ahead of front. Deterministic
guidance is printing out 1-2 inches of total QPF for parts of the
area as well between 00-12Z Thursday, so there is some potential for
locally heavy rain as well.
Carney
.LONG TERM... (Thursday through Monday)
Issued at 458 AM CDT Tue Aug 2 2022
Briefly in the long term...the short wave will outrun the surface
cold front overnight Wednesday into Thursday morning, causing the
front to stall over Missouri and Illinois. Latest guidance shows the
front stalling farther north than previously forecast...generally
along or just south of I-70. The stalled front will provide a
continued focus for convective development across much of the area
on Thursday, though with little upper level support, organized
storms don't look very likely. The clouds and scattered convection
should keep cooler temperatures mainly in the 80s over the area for
Thursday, but guidance suggests that the front will wash out and/or
lift back to the north Friday. This will begin a warm up back into
the 90s for central Missouri, and the 90s will spread eastward
through the weekend. Another short wave is forecast to dip into the
northern Plains and Upper Midwest Saturday or Sunday, and this could
push another cold front into Iowa or northern Missouri. However,
the deterministic GFS and ECMWF do not agree on the amplitude of
this wave, and both models have a relatively strong closed upper
level high pressure system centered over the east central Plains to
block the wave from digging too far south. Therefore have only
slight chance PoPs with this potential front in the forecast for
now, and will keep the 90+ temps going through Sunday into early
next week.
Carney
&&
.AVIATION... (For the 12z TAFs through 12z Wednesday Morning)
Issued at 620 AM CDT Tue Aug 2 2022
A complex of thunderstorms continues to affect parts of south
central Illinois this morning. These storms are expected to
gradually weaken and dissipate over the next 2-3 hours.
Additionally, isolated showers over parts of the eastern Ozarks
and central Missouri should also weaken and dissipate over the
next 2-3 hours. There is also a small area of low ceilings and
visibilities in west central Illinois in the vicinity of a stalled
front which should lift and dissipate as the front begins moving
northeast this morning. VFR conditions are expected prevail
outside of these isolated portions of the area. Isolated
thunderstorms are possible again this afternoon, mainly across the
eastern Ozarks along and south of I-44. Any storms that do develop
should dissipate within a few hours after sunset.
Carney
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 95 78 96 74 / 10 10 20 80
Quincy 92 76 90 71 / 20 5 40 70
Columbia 97 77 96 72 / 10 5 30 80
Jefferson City 99 77 97 73 / 10 5 20 80
Salem 92 74 92 73 / 30 10 10 70
Farmington 95 74 94 71 / 20 20 10 60
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Wednesday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-
Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
Heat Advisory from 1 PM this afternoon to 8 PM CDT Wednesday for
Knox MO-Lewis MO-Marion MO-Monroe MO-Ralls MO-Shelby MO.
IL...Heat Advisory until 8 PM CDT Wednesday for Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
Saint Clair-Washington IL.
Heat Advisory from 1 PM this afternoon to 8 PM CDT Wednesday for
Adams IL-Brown IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Aug 2, 4:17 AM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 417 AM CDT Tue Aug 2 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 417 AM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance for thunderstorms across parts of northeast Missouri as well as west central and south central Illinois this morning. There is another chance for thunderstorms across parts of southeast Missouri this afternoon and this evening...mainly along and south of Interstate 44. Hot and humid conditions will continue to produce heat index values around 105 degrees this afternoon. A Heat Advisory is now in effect for the entire area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot and humid conditions will continue to produce heat index values around 105 degrees on Wednesday afternoon. A heat advisory continues for the entire area Wednesday afternoon. Thunderstorms continue to be possible Wednesday afternoon through Friday. A storm or two may be strong to severe late Wednesday afternoon into Wednesday evening. The storms Wednesday night may produce locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Carney
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:56 AM CDT | Flash Flood Warning | LSX | Marion | 3 hr |
| Aug 2, 9:58 AM CDT | Areal Flood Warning | LSX | Fayette | 92 min |
| Aug 2, 11:26 AM CDT | Areal Flood Warning | LSX | Fayette | 3 hr |
| Aug 2, 3:00 PM CDT | Heat Advisory | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more | 28 hr |
Nearby
Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.